Hail, Henry
- When
- May 19, 4:21 PM CST
- Where
- Henry County, 0.69 mi S of Deepwater
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 38.260, -93.780
Numerous thunderstorms pushed through western and central Missouri on May 19. These storms produced very large hail, as large as baseballs.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
Numerous thunderstorms pushed through western and central Missouri on May 19. These storms produced very large hail, as large as baseballs. Strong winds, along with the hail, caused structural damage, mainly across northern Missouri.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 19, 1:43 PM CST, 2 hours 38 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 243 PM CDT Sat May 19 2018 .Discussion... Issued at 236 PM CDT SAT MAY 19 2018 The main concern for the late afternoon and evening hours continues to be with the potential for strong to damaging winds and large hail across the local area, particularly for areas over eastern Kansas and and western Missouri. The complex forecast is beginning to come into resolution as depicted via visible satellite trends with multiple features in play. Widespread convection from this morning has worked to stabilize the environment in the near-term, though a gradual clearing has been noted across eastern Kansas and more recently, western Missouri. Synoptically speaking, a cold front is stretched across central Kansas with a stationary boundary draped from north central Kansas to northwestern Missouri. An inverted trough axis is also noted along an axis extending from the Texas Panhandle into west central Missouri. A weak mid-level shortwave is positioned over southwestern Nebraska as of the early afternoon. As the frontal boundary slowly pushes eastward driven by the overhead shortwave trough, the downstream trough axis will continue to pull northeastward into the local area. While these features should remain displaced overall, the merging of these features with time will result in the potential for organized convection late this afternoon into the evening hours. Expanding CU fields are noted ahead of the frontal boundary, while ongoing convection is noted along the trough axis to the southwest. The initial area to monitor will be across northeast KS and northwest MO as storms form near the cold front further west and advect into the area. While there remains some uncertainty on the amount of destabilization with which to work, steep mid-level lapse rates and adequate shear profiles may support the development of storms capable of producing large hail, strong winds, and perhaps an isolated tornado through the late afternoon and early evening. The second, perhaps more certain feature conducive to severe potential, is the inverted trough axis to the southwest. Strong 850 hPa flow will continue to expand into eastern KS and western MO this afternoon and evening. If the cold front is able to merge with this feature, there is greater potential for organized storms to develop after 5 to 6 PM, beginning near eastern KS and western MO, including the Kansas City Metro. With that said, strong flow near 700 hPa may effectively cap the environment, especially with consideration to the slower surface warming trend due to lingering morning storms. Thus, it is a conditional setup as to the amount of severity within this activity. Should organized convection form, there is the potential for large hail and strong winds, mainly east of I-35 and south of the Missouri River. Activity should quickly weaken to sub-severe thresholds later this evening as storms advance into central Missouri. Localized heavy rainfall and isolated flash flooding is also possible, as PWAT values approach 1.5 to 1.75 inches. Additional rain showers and thunderstorms will then redevelop late tonight into Sunday morning as an embedded disturbance advects overhead the LLJ, though no severe weather is expected heading into Sunday morning. Off and on rain chances will continue across the area through the afternoon before tapering off late Sunday evening as the PVA anomaly continues to advect downstream. There is some potential for isolated strong to severe storms across the eastern CWA during peak heating Sunday afternoon, though activity should not be as organized as compared to this evening. More seasonable temperatures are expected in the wake of the cold frontal passage Monday before a ridging pattern brings a return of above seasonable temperatures through much of next week. Off and on air mass type storm chances will also be present, which may temporarily limit some of the afternoon heating trends. && .Aviation...(For the 18Z TAFS through 18Z Sunday Afternoon) Issued at 1220 PM CDT SAT MAY 19 2018 Mid-level cloud cover should begin to thin out during the afternoon hours before low-level moisture returns to the area this evening and overnight. There remains a chance for evening thunderstorm activity across the terminal sites until the early overnight hours. Some storms may produce gusty winds and large hail early in the event near sunset. In the wake of activity, ceiling heights will diminish as surface temps cool to saturation. May see some improvement by the mid-morning Sunday, though ceilings should not improve to VFR until Sunday afternoon at the earliest. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Welsh Aviation...Welsh
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 458 AM CDT Sat May 19 2018 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-201000- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 458 AM CDT Sat May 19 2018 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Morning storms will continue to weakened this morning, but gusty winds and small hail will be possible with strong activity. Severe potential increases this afternoon with large hail, damaging winds, and a few isolated tornadoes possible. As storms merge later this evening and overnight, the severe weather threat will transition to more of a wind threat. Greatest threat for severe weather will be across eastern Kansas and western Missouri. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Sunday through Friday Severe threat will decrease by Sunday morning as overnight system moves east and weakens. Storms may redevelop by Sunday afternoon and a few strong storms likely across east-central Missouri. Periodic rain and thunderstorm chances will continue through much of the upcoming week. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
The Pleasant Hill radar (KEAX), 74 km away, was scanning. The volume nearest the first event began at 22:21 UTC.
10 hail, 6 thunderstorm wind, 1 flood. Local standard time, as filed.
Windows were broken in a residence due to golf ball sized hail.
Homeowner estimated 80 mph winds with a storm that moved through Modena. Windows were blown out by the strong winds.
A machine shed as destroyed and the debris was tossed several hundred feet east. Power poles were also snapped near Mill Grove.
Several tree limbs in the 2-3 inch range were broken.
A mobile home was overturned near Newtown.
Power lines and trees were down across Sullivan County, specifically in this case near Pollock.
There was some localized flooding across some streets in Rich Hill.
Several healthy trees, around 14 to 16 inches in diameter, snapped about 3 feet above the ground. The fell over the roadway, along with some power lines.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760567, 760568, 760569, 760570, 760571, 760572, 760573, 760574, 760577, 760578, 760575, 760576, 760579, 760580, 760581, 760566, 760582.